Skip to main content

Optimal A Priori Discretization Error Bounds for Geodesic Finite Elements


We prove optimal bounds for the discretization error of geodesic finite elements for variational partial differential equations for functions that map into a nonlinear space. For this, we first generalize the well-known Céa lemma to nonlinear function spaces. In a second step, we prove optimal interpolation error estimates for pointwise interpolation by geodesic finite elements of arbitrary order. These two results are both of independent interest. Together they yield optimal a priori error estimates for a large class of manifold-valued variational problems. We measure the discretization error both intrinsically using an \(H^1\)-type Finsler norm and with the \(H^1\)-norm using embeddings of the codomain in a linear space. To measure the regularity of the solution, we propose a nonstandard smoothness descriptor for manifold-valued functions, which bounds additional terms not captured by Sobolev norms. As an application, we obtain optimal a priori error estimates for discretizations of smooth harmonic maps using geodesic finite elements, yielding the first high-order scheme for this problem.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. Similar results are shown in previous work by [27] for univariate nonlinear interpolation functions and the \(L^\infty \) norm, albeit with different methods.


  1. P. Absil, R. Mahony, and R. Sepulchre. Optimization algorithmson matrix manifolds. Princeton University Press, 2009.

  2. F. Alouges. A new algorithm for computing liquid crystal stableconfigurations: the harmonic mapping case. SIAM J. Numer.Anal., 34(5):1708–1726, 1997.

    MATH  MathSciNet  Article  Google Scholar 

  3. L. Ambrosio, N. Gigli, andG. Savaré. Gradient Flows in Metric Spaces and in the Spaceof Probability Measures. Birkhäuser, 2008.

  4. D. Amsallem and C. Farhat. An online method for interpolating linearparametric reduced-order models. SIAM J. Sci. Comput.,33(5):2169–2198, 2011.

    MATH  MathSciNet  Article  Google Scholar 

  5. M. Ara. Geometry of \(F\)-harmonic maps. Kodai Math. J., 22(2):243–263, 1999.

    MATH  MathSciNet  Article  Google Scholar 

  6. D. Bao, S.-S. Chern, and Z. Shen. An introduction to Riemann-Finsler geometry, volume 200. Springer, 2000.

  7. S. Bartels. Stability and convergence of finite-element approximation schemes for harmonic maps. SIAM J. Numer. Anal., 43(1):220–238, 2005.

    MATH  MathSciNet  Article  Google Scholar 

  8. S. Bartels. Numerical analysis of a finite element scheme for the approximation of harmonic maps into surfaces. Math. Comput., 79(271):1263–1301, 2010.

    MATH  MathSciNet  Article  Google Scholar 

  9. S. Bartels and A. Prohl. Constraint preserving implicit finite element discretization of harmonic map flow into spheres. Math. Comput., 76(260):1847–1859, 2007.

    MATH  MathSciNet  Article  Google Scholar 

  10. S. Bartels and A. Raisch. Simulation of q-tensor fields with constant orientational order parameter in the theory of uniaxial nematic liquid crystals. In Singular Phenomena and Scaling in Mathematical Models, pages 383–412. Springer, 2014.

  11. H. Brezis. The interplay between analysis and topology in some nonlinear pde problems. Bulletin of the American Mathematical Society, 40(2):179–201, 2003.

    MATH  MathSciNet  Article  Google Scholar 

  12. S. R. Buss and J. P. Fillmore. Spherical averages and applications to spherical splines and interpolation. ACM T. Graphic., 20:95–126, 2001.

    Article  Google Scholar 

  13. J. Céa. Approximation variationnelle des problemes aux limites. Ann. I. Fourier (Grenoble), 14(2):345–444, 1964.

    MATH  Article  Google Scholar 

  14. P. Clément. Approximation by finite element function using local regularization. RAIRO Anal. Numer., 2:77–84, 1975.

    Google Scholar 

  15. M. Crisfield and G. Jelenić. Objectivity of strain measures in the geometrically exact three-dimensional beam theory and its finite-element implementation. Proc. R. Soc. Lond. A, 455:1125–1147, 1999.

    MATH  Article  Google Scholar 

  16. M. Do Carmo. Riemannian geometry. Birkhäuser Boston, 1992.

    MATH  Book  Google Scholar 

  17. N. Dyn, P. Grohs, and J. Wallner. Approximation order of interpolatory nonlinear subdivision schemes. J. Comput. Appl. Math., 233(7):1697–1703, 2010.

    MATH  MathSciNet  Article  Google Scholar 

  18. J. Eells and J. Sampson. Harmonic mappings of Riemannian manifolds. Am. J. Math., 86(1):109–160, 1964.

    MATH  MathSciNet  Article  Google Scholar 

  19. J. Eels and L. Lemaire. A report on harmonic maps. B. Lond. Math. Soc., 10(1):1–68, 1978.

    Article  Google Scholar 

  20. H. I. Eliasson. Geometry of manifolds of maps. J. Differ. Geom., 1:169–194, 1967.

    MATH  MathSciNet  Google Scholar 

  21. A. Fardoun and A. Ratto. Harmonic maps with potential. Calc. Var. Partial Dif., 5(2):183–197, 1997.

    MATH  MathSciNet  Article  Google Scholar 

  22. P. T. Fletcher and S. Joshi. Riemannian geometry for the statistical analysis of diffusion tensor data. Signal Process., 87(2):250–262, 2007.

    MATH  Article  Google Scholar 

  23. P. Grohs. Smoothness equivalence properties of univariate subdivision schemes and their projection analogues. Numer. Math., 113(2):163–180, 2009.

    MATH  MathSciNet  Article  Google Scholar 

  24. P. Grohs. Approximation order from stability for nonlinear subdivision schemes. J. Approx. Theory, 162(5):1085–1094, 2010a.

    MATH  MathSciNet  Article  Google Scholar 

  25. P. Grohs. A general proximity analysis of nonlinear subdivision schemes. SIAM J. Math. Anal., 42(2):729–750, 2010b.

    MATH  MathSciNet  Article  Google Scholar 

  26. P. Grohs. Geometric multiscale decompositions of dynamic low-rank matrices. Comput. Aided Geom. D., 30:805–826, 2013a.

    MATH  MathSciNet  Article  Google Scholar 

  27. P. Grohs. Quasi-interpolation in Riemannian manifolds. IMA J. Numer. Anal., 33(3):849–874, 2013b.

    MATH  MathSciNet  Article  Google Scholar 

  28. P. Grohs and M. Sprecher. Projection-based quasiinterpolation in manifolds. Technical Report 2013–23, Seminar for Applied Mathematics, ETH Zürich, Switzerland, 2013.

  29. P. Grohs and J. Wallner. Interpolatory wavelets for manifold-valued data. Appl. Comput. Harmon. A., 27(3):325–333, 2009.

    MATH  MathSciNet  Article  Google Scholar 

  30. P. Hajlasz. Sobolev mappings between manifolds and metric spaces. In Sobolev Spaces In Mathematics I, volume 8 of International Mathematical Series, pages 185–222. Springer, 2009.

  31. F. Hang and F. Lin. Topology of Sobolev mappings, II. Acta Math., 191(1):55–107, 2003.

    MATH  MathSciNet  Article  Google Scholar 

  32. R. Hardt, D. Kinderlehrer, and F. Lin. Existence and partial regularity of static liquid crystal configurations. Commun. Math. Phys., 105(4):547–570, 1986.

    MATH  MathSciNet  Article  Google Scholar 

  33. F. Hélein. Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne. C. R. Acad. Sci. Paris, 312(1), 1991.

  34. M. Hofer and H. Pottmann. Energy-minimizing splines in manifolds. In ACM Transactions on Graphics (TOG), volume 23, pages 284–293. ACM, 2004.

  35. V. Ivancevic. Symplectic rotational geometry in human biomechanics. SIAM rev., 46(3):455–474, 2004.

    MATH  MathSciNet  Article  Google Scholar 

  36. W. Jäger and H. Kaul. Uniqueness and stability of harmonic maps and their Jacobi fields. Manuscripta Math., 28(1):269–291, 1979.

  37. J. Jost. Riemannian geometry and geometric analysis. Springer, 2011.

  38. H. Karcher. Mollifier smoothing and Riemannian center of mass. Commun. Pur. Appl. Math., 30:509–541, 1977.

    MATH  MathSciNet  Article  Google Scholar 

  39. N. J. Korevaar and R. M. Schoen. Sobolev spaces and harmonic maps for metric space targets. Commun. Anal. Geom., 1(4):561–659, 1993.

    MATH  MathSciNet  Google Scholar 

  40. S.-Y. Lin and M. Luskin. Relaxation methods for liquid crystal problems. SIAM J. Numer. Anal., 26(6):1310–1324, 1989.

    MATH  MathSciNet  Article  Google Scholar 

  41. M. Moakher. Means and averaging in the group of rotations. SIAM J. Matrix Anal. Appl., 24(1):1–16, 2002.

    MATH  MathSciNet  Article  Google Scholar 

  42. W. Müller.Numerische Analyse und Parallele Simulation von nichtlinearen Cosserat-Modellen. PhD thesis, Karlsruher Institut für Technologie, 2009.

  43. I. Münch. Ein geometrisch und materiell nichtlineares Cosserat-Model – Theorie, Numerik und Anwendungsmöglichkeiten. PhD thesis, Universität Karlsruhe, 2007.

  44. I. Münch, P. Neff, and W. Wagner. Transversely isotropic material: nonlinear Cosserat versus classical approach. Continuum Mech. Therm., 23(1):27–34, 2011.

    MATH  Article  Google Scholar 

  45. I. Münch, W. Wagner, and P. Neff. Theory and FE-analysis for structures with large deformation under magnetic loading. Comput. Mech., 44(1):93–102, 2009.

    MATH  MathSciNet  Article  Google Scholar 

  46. J. Nash. The imbedding problem for Riemannian manifolds. Annals of Mathematics, 63(1):20–63, 1956.

    MATH  MathSciNet  Article  Google Scholar 

  47. P. Neff. A finite-strain elastic-plastic Cosserat theory for polycrystals with grain rotations. Int. J. Eng. Sci., 44(8–9):574–594, 2006.

    MATH  MathSciNet  Article  Google Scholar 

  48. P. Neff. A geometrically exact Cosserat shell-model including size effects, avoiding degeneracy in the thin shell limit. Existence of minimizers for zero Cosserat couple modulus. Math. Mod. Meth. Appl. Sci., 17(3):363–392, 2007.

    MATH  MathSciNet  Article  Google Scholar 

  49. R. S. Palais. Foundations of global non-linear analysis, volume 196. Benjamin New York, 1968.

  50. X. Pennec, P. Fillard, and N. Ayache. A Riemannian framework for tensor computing. Int. J. Comput. Vision, 66(1):41–66, 2006.

    MATH  MathSciNet  Article  Google Scholar 

  51. I. U. Rahman, I. Drori, V. C. Stodden, D. L. Donoho, and P. Schröder. Multiscale representations for manifold-valued data. Multiscale Model. Sim., 4(4):1201–1232, 2005.

    MATH  Article  Google Scholar 

  52. T. Rivière. Everywhere discontinuous harmonic maps into spheres. Acta Math., 175(2):197–226, 1995.

    MATH  MathSciNet  Article  Google Scholar 

  53. T. Runst and W. Sickel. Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, volume 3. Walter de Gruyter, 1996.

  54. O. Sander. Geodesic finite elements for Cosserat rods. Int. J. Num. Meth. Eng., 82(13):1645–1670, 2010.

    MATH  MathSciNet  Google Scholar 

  55. O. Sander. Geodesic finite elements on simplicial grids. Int. J. Num. Meth. Eng., 92(12):999–1025, 2012.

    MathSciNet  Article  Google Scholar 

  56. O. Sander. Geodesic finite elements of higher order. IGPM Preprint 356, RWTH Aachen, 2013.

  57. R. Schoen and K. Uhlenbeck. A regularity theory for harmonic maps. J. Differ. Geom., 17(2):307–335, 1982.

    MATH  MathSciNet  Google Scholar 

  58. R. Schoen and S.-T. Yau. Lectures on Harmonic Maps. International Press of Boston, 1997.

  59. J. Simo and D. Fox. On a stress resultant geometrically exact shell model. Part I: Formulation and optimal parametrization. Comput. Methods Appl. Mech. Engrg., 72:267–304, 1989.

  60. J. Simo, D. Fox, and M. Rifai. On a stress resultant geometrically exact shell model. Part III: Computational aspects of the nonlinear theory. Comput. Methods Appl. Mech. Engrg., 79(1):21–70, 1990.

    MATH  MathSciNet  Article  Google Scholar 

  61. J. Simo and L. Vu-Quoc. A three-dimensional finite-strain rod model. Part II: Computational aspects. Comput. Methods Appl. Mech. Engrg., 58(1):79–116, 1986.

    MATH  Article  Google Scholar 

  62. G. Strang. Variational crimes in the finite element method. In The mathematical foundations of the finite element method with applications to partial differential equations, pages 689–710. Univ. Maryland, Academic Press, New York, 1972.

  63. K. Sturm. Probability measures on metric spaces of nonpositive curvature. In Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces, volume 338, pages 357–390. Providence, RI: Providence, RI: AMS. Contemp. Math., 2003.

  64. B. Tang, G. Sapiro, and V. Caselles. Diffusion of general data on non-flat manifolds via harmonic maps theory: The direction diffusion case. International Journal of Computer Vision, 36(2):149–161, 2000.

    Article  Google Scholar 

  65. B. Tang, G. Sapiro, and V. Caselles. Color image enhancement via chromaticity diffusion. IEEE T. Image Process., 10(5):701–707, 2001.

    MATH  Article  Google Scholar 

  66. D. Tschumperlé and R. Deriche. Diffusion tensor regularization with constraints preservation. In Computer Vision and Pattern Recognition, 2001. CVPR 2001. Proceedings of the 2001 IEEE Computer Society Conference on, volume 1, pages I-948. IEEE, 2001.

  67. G. Wahba. Spline models for observational data, volume 59. SIAM, 1990.

  68. K. Weinberg and P. Neff. A geometrically exact thin membrane model-investigation of large deformations and wrinkling. Int. J. Num. Meth. Eng., 74(6):871–893, 2008.

    MATH  MathSciNet  Article  Google Scholar 

  69. A. Weinmann. Interpolatory multiscale representation for functions between manifolds. SIAM J. Math. Anal., 44(1):162–191, 2012.

    MATH  MathSciNet  Article  Google Scholar 

  70. P. Wriggers and F. Gruttmann. Thin shells with finite rotations formulated in Biot stresses: Theory and finite element formulation. Int. J. Num. Meth. Eng., 36:2049–2071, 1993.

    MATH  Article  Google Scholar 

  71. G. Xie and T. P.-Y. Yu. Approximation order equivalence properties of manifold-valued data subdivision schemes. IMA J. Numer. Anal., 32(2):687–700, 2012.

    MATH  MathSciNet  Article  Google Scholar 

Download references


The work of Philipp Grohs was supported by the Swiss National Fund (SNF) under grant number 140635. He would like to thank Christian Lubich, Markus Sprecher and Max Wardetzky for useful discussions. Special thanks go to Markus Hansen and Anton Schiela whose insightful comments on an earlier version of this paper lead to significant improvements of the results.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Philipp Grohs.

Additional information

Communicated by Philippe Ciarlet.

Appendix: Taylor Series Remainder Estimates

Appendix: Taylor Series Remainder Estimates

In this appendix, we prove two technical results about certain remainder terms in Taylor series expansions. They are used in the proof of the interpolation error bound in Sect. 5.1.

Lemma 8.1

For a function \(H(x,y) : T_\text {ref} \times T_{\text {ref}}\rightarrow \mathbb {R}\) and a multi-index \(\vec {k}\) with \({|\vec {k}|} >d/2\), we have the inequality

$$\begin{aligned} \left\| \int \limits _0^1 t^{|{\vec {k}}|-1}x^{\vec {k}} H(x,tx)\,dt\right\| _{L^2({T_\text {ref}})} \lesssim \Big \Vert \sup _{z\in {T_\text {ref}}}|H(z,x)|\Big \Vert _{L^2({T_\text {ref}})}, \end{aligned}$$

where the integration in the \(L^2\)-norms above occurs in the variable \(x\). The implicit constant only depends on the diameter of \(T_{\text {ref}}\).


We only treat the case \(d=2\), the general case being similar. Also, for simplicity, we assume that \(T_\text {ref}\) is contained in the unit ball. Using polar coordinates \((x_1,x_2) = rs_\varphi :=r(\cos (\varphi ),\sin (\varphi ))\) and the substitution \(\tau = rt\), we can write

$$\begin{aligned} \int \limits _0^1 t^{|{\vec {k}}|-1}x^{\vec {k}} H(x,tx)\,dt = \int \limits _0^1 t^{|{\vec {k}}|-1}r^{|{\vec {k}}|} s_\varphi ^{\vec {k}} H(x,trs_\varphi )\,dt = \int \limits _0^r \tau ^{|{\vec {k}}|-1} s_\varphi ^{\vec {k}} H(x,\tau s_\varphi )\,d\tau . \end{aligned}$$

We need to estimate the \(L^2\)-norm of this expression. Since \(T_\text {ref}\) is contained in the unit ball, we get

$$\begin{aligned} \left\| \int \limits _0^1 t^{|{\vec {k}}|-1}x^{\vec {k}} H(x,tx)\,dt\right\| _{L^2({T_\text {ref}})}^2 \le \int \limits _{0}^1\int \limits _{0}^{2\pi } \left( \int \limits _0^r \tau ^{|{\vec {k}}|-1} s_\varphi ^{\vec {k}} H(x,\tau s_\varphi )\,d\tau \right) ^2 r\,dr\,d\varphi . \end{aligned}$$

Using the Cauchy–Schwarz inequality, we can bound this expression by

$$\begin{aligned} \int \limits _0^1\int \limits _{0}^{2\pi } \int \limits _0^r H(x,\tau s_\varphi )^2 \tau \, d\tau \, d\varphi \int \limits _0^r \tau ^{2|{\vec {k}}|-4}\tau \,d\tau \, r\,dr \end{aligned}$$

which can in turn be bounded by

$$\begin{aligned}&\int \limits _{0}^1\int \limits _{0}^{2\pi } \int \limits _0^1 \sup _{x\in {T_\text {ref}}} H(x,\tau s_\varphi )^2 \tau \,d\tau \,d\varphi \int \limits _0^1 \tau ^{2|{\vec {k}}|-3} \, d\tau \, r \, dr\\&\quad \le \Big \Vert \sup _{x\in {T_\text {ref}}}|H(x,\cdot )|\Big \Vert _{L^2({T_\text {ref}})}^2 \int \limits _{0}^1\int \limits _0^1 \tau ^{2|{\vec {k}}|-3} \, d\tau \, r\, dr. \end{aligned}$$

Since the double integral on the right is no greater than 1, we get the desired expression. \(\square \)

Lemma 8.2

For a function \(U\) defined on \({T_\text {ref}}\) and a multi-index \(\vec {e}\) with \(|\vec {e}| = 1\), we have

$$\begin{aligned} \sum _{|{\vec {k}} | = k}\frac{|{\vec {k}}|}{{\vec {k}} !} \partial ^{\vec {e}} \int \limits _0^1 t^{|{\vec {k}}| - 1}x^{\vec {k}} \partial ^{\vec {k}} U(tx)\,dt = \sum _{|{\vec {l}} | = k-1}\frac{(-1)^{k-1}}{{\vec {l}} !} x^{\vec {l}} \partial ^{{\vec {l}} + \vec {e}}U(x). \end{aligned}$$


The term on the left-hand side of (44) is the derivative of the residual term

$$\begin{aligned} R(x) :=U(0) - \sum _{|{\vec {l}}|<k}(-1)^{|{\vec {l}}|}\frac{x^{\vec {l}}}{{\vec {l}} !} \partial ^{\vec {l}} U(x) \end{aligned}$$

in the Taylor expansion of \(U\) around \(x\) and evaluated at zero. Using this interpretation, one can check the statement by direct computation. Indeed, applying the operator \(\partial ^{\vec {e}}\) to \(R\) and using the product rule, we get

$$\begin{aligned} \partial ^{\vec {e}} R(x)&=- \partial ^{\vec {e}} \sum _{|{\vec {l}}|<k}(-1)^{|{\vec {l}}|} \frac{x^{\vec {l}}}{{\vec {l}} !} \partial ^{\vec {l}} U(x)\\&=\sum _{|{\vec {l}}|<k}(-1)^{|{\vec {l}}|} \frac{x^{{\vec {l}}-\vec {e}}}{({\vec {l}} - \vec {e})!} \partial ^{\vec {l}} U(x) + (-1)^{|{\vec {l}}|}\frac{x^{\vec {l}}}{{\vec {l}} !} \partial ^{{\vec {l}} +\vec {e}} U(x) \\&=-\sum _{|{\vec {l}}|<k-1}(-1)^{|{\vec {l}}|} \frac{x^{{\vec {l}}}}{{\vec {l}}!} \partial ^{{\vec {l}}+\vec {e}} U(x) + \sum _{|{\vec {l}}|< k} (-1)^{|{\vec {l}}|}\frac{x^{\vec {l}}}{{\vec {l}} !} \partial ^{{\vec {l}} +\vec {e}} U(x)\\&= \sum _{|{\vec {l}}|=k-1} (-1)^{|{\vec {l}}|}\frac{x^{\vec {l}}}{{\vec {l}} !} \partial ^{{\vec {l}} +\vec {e}} U(x). \end{aligned}$$

In the second line, we have used the convention \(x^{\vec {l}-\vec {e}} \equiv 0\) whenever \(\vec {l} -\vec {e} \in \mathbb {Z}^d\) has a negative entry. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Grohs, P., Hardering, H. & Sander, O. Optimal A Priori Discretization Error Bounds for Geodesic Finite Elements. Found Comput Math 15, 1357–1411 (2015).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Geodesic finite elements
  • A priori error estimates
  • Harmonic maps
  • High-order methods

Mathematics Subject Classification

  • 65N15
  • 65N30
  • 53-XX